Capecitabine: risk of severe skin reactions - discontinue treatment
- Medicines and Healthcare products Regulatory Agency
- 15 January 2014
- Therapeutic area:
Severe skin reactions such as Stevens-Johnson syndrome and toxic epidermal necrolysis have been reported during treatment with capecitabine.
Article date: January 2014
Capecitabine is a first-line, adjuvant, or combination treatment for colon cancer, and for metastatic colorectal cancer, gastric cancer, or breast cancer. Full prescribing information is provided in the Summary of Product Characteristics.
Skin reactions associated with the use of capecitabine include palmar-plantar erythrodysaesthesia (hand-foot syndrome) and dermatitis, which occur very commonly (ie, >10% of patients). Rash, alopecia, erythema, and dry skin are common reactions. Furthermore, pruritus, localised exfoliation, skin hyperpigmentation, photosensitivity reactions, and radiation recall syndromes (severe skin reactions that can occur when chemotherapy agents are administered after radiotherapy) have also been seen with capecitabine.
Severe skin reactions such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) have been reported very rarely (ie, fewer than one in 10 000). Between 2002 and December 2013, 20 cases of suspected SJS or TEN have been reported in the UK, six of which were taking other medicines considered to be cosuspect for these reactions.
Advice for healthcare professionals:
- TEN and SJS are characterised by generalised tender erythematous maculae, progressing to blisters and denudation and commonly preceded by photophobia, symptoms of upper respiratory tract infection, and fever
- Patients should be informed of the possibility of such reactions and informed to seek urgent medical advice should any symptoms of a severe skin reaction occur
- Capecitabine should be permanently discontinued in patients who have a severe skin reaction during treatment; the reaction should be treated promptly
- Suspected adverse reactions to capecitabine should be reported to us on a Yellow Card (www.mhra.gov.uk/yellowcard)
See letter sent to healthcare professionals in December 2013
Article citation: Drug Safety Update volume 7 issue 6, January 2014: A4.
Published: 15 January 2014
Therapeutic area: Cancer